Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generalized $ \beta$-expansions, substitution tilings, and local finiteness

Authors: Natalie Priebe Frank and E. Arthur Robinson Jr.
Journal: Trans. Amer. Math. Soc. 360 (2008), 1163-1177
MSC (2000): Primary 52C20; Secondary 37B50.
Published electronically: October 23, 2007
MathSciNet review: 2357692
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a fairly general class of two-dimensional tiling substitutions, we prove that if the length expansion $ \beta$ is a Pisot number, then the tilings defined by the substitution must be locally finite. We also give a simple example of a two-dimensional substitution on rectangular tiles, with a non-Pisot length expansion $ \beta$, such that no tiling admitted by the substitution is locally finite. The proofs of both results are effectively one-dimensional and involve the idea of a certain type of generalized $ \beta$-transformation.

References [Enhancements On Off] (What's this?)

  • 1. L. Danzer, Inflation species of planar tilings which are not of locally finite complexity, Tr. Mat. Inst. Steklova 239 (2002), no. Diskret. Geom. i Geom. Chisel, 118–126; English transl., Proc. Steklov Inst. Math. 4 (239) (2002), 108–116. MR 1975139
  • 2. N. P. Frank, Non-constant length $ {\mathbb{Z}}^d$ substitutions, in preparation.
  • 3. D. Frettlöh, Nichtperiodische Pflasterungen mit ganzzahligem Inflationsfaktor, Ph.D. dissertation, University of Dortmund, 2002.
  • 4. Richard Kenyon, Rigidity of planar tilings, Invent. Math. 107 (1992), no. 3, 637–651. MR 1150605, 10.1007/BF01231905
  • 5. A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hungar 8 (1957), 477–493. MR 0097374
  • 6. E. Arthur Robinson Jr., Symbolic dynamics and tilings of ℝ^{𝕕}, Symbolic dynamics and its applications, Proc. Sympos. Appl. Math., vol. 60, Amer. Math. Soc., Providence, RI, 2004, pp. 81–119. MR 2078847, 10.1090/psapm/060/2078847
  • 7. L. Sadun, Some generalizations of the pinwheel tiling, Discrete Comput. Geom. 20 (1998), no. 1, 79–110. MR 1626703, 10.1007/PL00009379
  • 8. Klaus Schmidt, On periodic expansions of Pisot numbers and Salem numbers, Bull. London Math. Soc. 12 (1980), no. 4, 269–278. MR 576976, 10.1112/blms/12.4.269
  • 9. Boris Solomyak, Dynamics of self-similar tilings, Ergodic Theory Dynam. Systems 17 (1997), no. 3, 695–738. MR 1452190, 10.1017/S0143385797084988
  • 10. W. Thurston, Groups, Tilings, and Finite State Automata, AMS Colloquium Lecture Notes, American Mathematical Society, Boulder, 1989.
  • 11. Keith M. Wilkinson, Ergodic properties of a class of piecewise linear transformations, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 31 (1974/75), 303–328. MR 0374390

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 52C20, 37B50.

Retrieve articles in all journals with MSC (2000): 52C20, 37B50.

Additional Information

Natalie Priebe Frank
Affiliation: Department of Mathematics, Vassar College, Box 248, Poughkeepsie, New York 12604

E. Arthur Robinson Jr.
Affiliation: Department of Mathematics, George Washington University, Washington, DC 20052

Keywords: Substitution sequence, self-similar tiling
Received by editor(s): June 6, 2005
Published electronically: October 23, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.